Tennessee, 2019

Tornado and Hail in Tennessee, March 9, 2019

March 9, 2019 · NWS MEG · 3 events in 2 counties and zones

A potent storm system in the Plains drove a cold front across the Midsouth that produced severe thunderstorms capable of large hail, damaging winds and tornadoes. Out ahead of the storms non-thunderstorm winds from a strong gradient also produced some damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent storm system in the Plains drove a cold front across the Midsouth that produced severe thunderstorms capable of large hail, damaging winds and tornadoes. Out ahead of the storms non-thunderstorm winds from a strong gradient also produced some damage. All four states were impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 11:26 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 9, 11:26 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 AM CST Sat Mar 9 2019

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 934 AM CST Sat Mar 9 2019/

UPDATE...Morning Update.

DISCUSSION...

Updates to remove the Dense fog Advisory and adjust pops. The warm
front has now shifted into Missouri with rain/storms developing
throughout much of the Midsouth in the warm sector. Large hail is
possible ahead of a squall line with damaging wind and tornadoes
possible along the line later today.

30

PREV DISCUSSION... /issued 417 AM CST Sat Mar 9 2019/

Currently...A warm front bisects the region from east-central
Arkansas to near Corinth, MS. There are areas of fog north of the
front with a few places down to 1/2 mile. Temps range from the
mid 40s along the KY/MO borders to the mid 60s from Clarksdale, MS
to Monroe County. Mid 60s dewpoints are starting o advect into
the southern part of the forecast area. So far convection has been
limited across the area. The upstream upper system is still too
far to the west and the low level jet has not developed yet.

Today and tonight...Things will rapidly change today. Water Vapor
shows potent mid level trough pushing across the Panhandle of
Texas this morning. Elevated convection is firing up across
eastern OK and SE Kansas where the low level jet is quickly
strengthening. As the trough lifts east expect the warm front to
surge northward. Should see elevated convection this morning as
the front lifts north. This morning convection represents an
isolated severe threat with large hail the main concern early due
to steep mid level lapse rates and perhaps some damaging wind by
later this morning with increasing surface based instability.
Recent HRRR runs have showed less morning convection than previous
runs which is concerning. Instability could be higher across the
region by late morning without morning convection to suppress it.

The main concern is the approaching pacific cold front and the
expecting initiation along it this afternoon. The severe weather
threat is still somewhat conditional though confidence has
increased in the last 24 hours. Recent hi-res models are
indicating 750-1250 j/kg SBCAPE this afternoon across the area
with perhaps higher amounts south of I-40 especially if morning
convection is sparse. This should provide enough fuel for robust
updrafts. The mid level trough will lift into the mid Mississippi
Valley this afternoon with a 90 kt mid level jet moving across
southern Missouri and a 65 kt 850 mb low level jet across the Mid-
South. There is obviously plenty of shear with sky high helicity
values. Still concerned about the amount of lift across the region
as the mid level trough/surface low are well removed from the
Mid-South. Mid level omega fields from the GFS indicate quite a
bit of lift across the frontal zone this afternoon while the
latest HRRR runs indicate a fair amount of convergence along the
cold front as well. As a result should see re-development along
the cold front this afternoon. Recent hi-res models confirm this
and the ingredients point to a broken line of convection with
embedded semi-discrete supercells. Large curving hodographs are in
place east of the MS River this afternoon and as a result a few
tornadoes are possible. Best chances will be east of the MS River.
A strong tornado could occur. Along with the tornado threat the
line could produce damaging winds and large hail. The best threat
is between 2 pm, starting around the MS River through 8 pm as the
threat exits Northeast Mississippi.

A wind advisory has been issued for much of the area for gusty
winds from 10 am until 6 pm.

Pacific high pressure will build in for later tonight through
Tuesday. Expect mainly dry conditions with highs in the 50s/60s
and lows in the 40s.

Another potent system will move out of the SW US by the middle of
the week with rain chances increasing Wednesday and continuing
into Thursday. Temps will climb above normal. There is some
discrepancies in the models with the GFS pushing the system
through more quickly and the ECMWF stalling the front longer.
Favored the slower solution. Expect at least a couple inches of
rain. Dry weather returns by Friday.

SJM

&&

.AVIATION...
/18z TAFs/

A line of strong to severe storms will move east across the Mid-
South this afternoon. This line of storms should clear TUP by 00z,
but some elevated thunderstorms may linger for a few hours in
northeast MS. Outside of thunderstorms, strong gradient winds of
20g30 kts are expected through 00z with stronger wind gusts
possible within the more intense storms. Skies will clear out and
winds will shift from the southwest this evening behind the
initial cold front. A secondary cold front will move through the
CWA overnight, shifting winds from a more northwesterly direction.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 9, 7:25 AM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
725 AM CST Sat Mar 9 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101530-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
725 AM CST Sat Mar 9 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a enhanced risk of severe weather across most of the
Mid-South. Damaging wind is the main threat. Secondary threats
include a few tornadoes, large hail, and locally heavy rain. A
strong tornado is possible mainly east of the Mississippi River.
The severe weather threat starts around noon across East Arkansas
and ends across Northeast Mississippi during the early evening.

A dense fog advisory is in effect across Northeast Arkansas, the
Missouri Bootheel and Northwest Tennessee until 10 am this
morning.

A wind advisory has been issued for most of the Mid-South from 10
am this morning until 6 pm this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the possibility of heavy rainfall Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

SJM

In the hours before

Special weather statement, Mar 9, 1:01 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
101 PM CST SAT MAR 9 2019

MSZ001-002-TNZ049-050-088-089-091945-
Marshall MS-DeSoto MS-Tipton TN-Fayette TN-Shelby TN-Haywood TN-
101 PM CST SAT MAR 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CST
FOR...

Northwestern Marshall County in northwestern Mississippi...
Northern DeSoto County in northwestern Mississippi...
Tipton County in western Tennessee...
Fayette County in western Tennessee...
Shelby County in western Tennessee...
Southwestern Haywood County in western Tennessee...

At 1259 PM CST...a strong south winds associated with showers and
thunderstorms were affecting portions of southwest Tennessee,
including the Memphis metro area. Winds of 40 to 50 mph are expected
and will result in hazardous travel conditions on east-west roads
and may cause minor wind damage.

People in northwestern Marshall...northern DeSoto...Tipton...
Fayette...Shelby and southwestern Haywood Counties should monitor
this storm closely.

LAT...LON 3491 9025 3504 9030 3503 9021 3513 9016
      3514 9006 3528 9017 3538 9008 3541 9012
      3541 9014 3539 9018 3548 9011 3548 9003
      3555 9004 3551 8992 3563 8980 3558 8951
      3562 8920 3485 8950 3486 9031
TIME...MOT...LOC 1859Z 229DEG 3KT 3514 8986

JOHNSON
Local storm report, Mar 9, 1:28 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     NON-TSTM WND DMG CARDWELL                36.05N  90.29W
03/09/2019                   DUNKLIN            MO   EMERGENCY MNGR

            LIMBS DOWN AROUND THE AREA AND WINDOW BLEW OUT ON A
            BUISNESS NEAR THE AREA.

&&

SGW
Special weather statement, Mar 9, 1:36 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
136 PM CST SAT MAR 9 2019

ARZ028-MOZ113-115-TNZ001-002-019-020-048-050-051-092030-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Crockett TN-
Lauderdale TN-Obion TN-Dyer TN-Gibson TN-Haywood TN-
136 PM CST SAT MAR 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...

Mississippi County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
Northern Haywood County in western Tennessee...

At 134 PM CST...strong gradient winds associated with showers and
thunderstorms will affect portions of northeast Arkansas, the
Missouri Bootheel, and northwest Tennessee. These strong southerly
winds will gust up to 55 mph and will result in hazardous travel
conditions, especially along east-west roads. Minor wind damage will
also be possible.

LAT...LON 3663 8996 3639 8997 3643 8973 3634 8954
      3650 8954 3646 8947 3651 8933 3650 8893
      3562 8919 3557 8949 3565 8976 3551 8992
      3556 9001 3548 9003 3544 9029 3545 9029
      3622 9015 3630 9006 3641 9011 3663 9006
TIME...MOT...LOC 1934Z 229DEG 49KT 3588 8990

JOHNSON
Special weather statement, Mar 9, 1:39 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
139 PM CST SAT MAR 9 2019

TNZ002>004-020>022-051-092045-
Carroll TN-Weakley TN-Benton TN-Crockett TN-Obion TN-Henry TN-
Gibson TN-
139 PM CST SAT MAR 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CST
FOR...

Carroll County in western Tennessee...
Weakley County in western Tennessee...
Benton County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Eastern Obion County in western Tennessee...
Henry County in western Tennessee...
Gibson County in western Tennessee...

At 138 PM CST...strong south winds gusting to 50 mph were affecting
portions of northwest Tennessee. This will result in hazardous
travel conditions and may cause minor wind damage.

LAT...LON 3597 8802 3594 8800 3594 8793 3581 8797
      3581 8803 3584 8803 3585 8806 3584 8818
      3582 8818 3582 8857 3579 8860 3580 8891
      3578 8890 3567 8902 3574 8918 3650 8894
      3650 8806 3644 8806 3631 8796 3616 8792
TIME...MOT...LOC 1938Z 229DEG 48KT 3601 8847

JOHNSON
Local storm report, Mar 9, 1:52 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND DMG 2 NNE MCDOUGAL          36.46N  90.38W
03/09/2019                   CLAY               AR   LAW ENFORCEMENT

            DAMAGE REPORTED TO A FEW GRAIN BINS, TOOL SHEDS, AND
            SOME FARM EQUIPMENT ALONG CR 311.

&&

MJ
Local storm report, Mar 9, 2:17 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     NON-TSTM WND GST 5 E BLYTHEVILLE         35.94N  89.83W
03/09/2019  M63 MPH          MISSISSIPPI        AR   ASOS

&&

MJ

The radar

The Memphis radar (KNQA), 18 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 tornado, 1 hail. Local standard time, as filed.

Strong Wind, Shelby

When
March 9, 2:42 PM CST to 3:30 PM CST
Where
Shelby forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Tree fell on home in Frayser from non-thunderstorm winds.

Tornado, Hardin

When
March 9, 3:26 PM CST to 3:28 PM CST
Where
Hardin County, 1.34 mi S of Pyburns to 1.23 mi SSE of Pyburns
Rating
EF0
Path length
0.32 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
35.081, -88.247

Brief touchdown north of Pickwick Dam. No damage reported.

Hail, Hardin

When
March 9, 3:30 PM CST to 3:35 PM CST
Where
Hardin County, 3 mi S of Savannah to 1.81 mi N of Maddox
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.187, -88.250

Nickel size hail reported in Walkertown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyThe tornado archive for Tennessee, 2019Warnings in Tennessee, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812120, 812122, 812123.